Utah, 2025Heavy Snow and Winter Weather in Utah, February 13 to 14, 2025
February 13 to 14, 2025 · NWS GJT · 4 events in 4 counties and zones
A deep closed low pressure system moved into the Great Basin, bringing a surge of strong Atmospheric River moisture on the order of 200 to 300 percent of normal ahead of it. Some colder air moved in after trough passage as the flow shifted from southwest to northwest, changing rain over to snow in lower elevations.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep closed low pressure system moved into the Great Basin, bringing a surge of strong Atmospheric River moisture on the order of 200 to 300 percent of normal ahead of it. Some colder air moved in after trough passage as the flow shifted from southwest to northwest, changing rain over to snow in lower elevations. Strong dynamics and high moisture content resulted in widespread moderate to heavy snowfall in most mountain areas of eastern Utah and western Colorado. The La Sal and Abajo Mountains benefitted the most with heavy snowfall on the order of 1 to 2 feet. In terms of the lower elevations, the southeast Utah valleys benefitted the most from the southwest flow moderate accumulations while the remaining lower valleys of eastern Utah saw minimal accumulations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 13, 10:41 AM MST, 19 minutes earlier. Its key messages:
- An atmospheric river will bring precipitation including significant mountain snow later today through Saturday evening.
- Moderate to heavy snow is expected for most mountain ranges. Travel may be significantly impacted tonight and tomorrow especially on mountain passes.
- Snow levels will vary around 5000 to 7000 feet, which is where confidence in snow amounts is low to medium.
- A series of storms in northwest flow will bring additional snowfall to the area later this weekend into early next week.
Area forecast discussion, Feb 13, 10:41 AM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1041 AM MST Thu Feb 13 2025
.KEY MESSAGES...
- An atmospheric river will bring precipitation including significant
mountain snow later today through Saturday evening.
- Moderate to heavy snow is expected for most mountain ranges.
Travel may be significantly impacted tonight and tomorrow
especially on mountain passes.
- Snow levels will vary around 5000 to 7000 feet, which is where
confidence in snow amounts is low to medium.
- A series of storms in northwest flow will bring additional
snowfall to the area later this weekend into early next week.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 256 AM MST Thu Feb 13 2025
The highly anticipated low pressure system is currently making
landfall along the California coast. Flow ahead of the system has
shifted to the southwest, which will usher in warmer temperatures
and eventually moisture. In fact, highs will be about 10 degrees
warmer than yesterday despite the increasing clouds. As the low
pressure moves inland today it will weaken into an elongated trough
with a strong jet at the base. Moisture steadily increases through
out the day with peak advection taking place tonight. PWAT values
are still on track to reach 200-300 percent of normal, which is
rather impressive. Rain and snow showers will develop and spread
from west to east late this afternoon and early evening with a bulk
of the precipitation overnight.
As previously mentioned the temperatures make this a complicated
forecast. There is substantial dry air at the surface, which
means wet bulb temperatures support snow for most locations.
Although, some valleys are getting into the mid-upper 40s today,
so that would imply rain. In reality, those locations may not
even see precipitation reach the ground early in this storm. As
precipitation saturates the lower levels it will cool the
environment and allow snow with exception of portions of
southeast Utah. The tricky part is that overnight warm advection
will be fighting against this cooling. Therefore some places
may start out as snow then change over to rain, which looks to
be around 5-6kft. The mountains will not struggle with this
problem and saturate quickly, so moderate to heavy snow is
expected soon after it starts. The moisture will spread across
the entire forecast area, but the highest values will be in and
around the southern two thirds. This is also where the nose of
the jet passes over, so there could be some added forcing to go
along with the orographics. The most impacted corridor outside
of the mountains will be highways 160 and 491 especially tonight.
Tomorrow widespread mountain snow will continue as the broad trough
passes over the region. By the afternoon though the rates may
actually decrease due to the mositure on the down tick. Some of the
valleys may also see precipitation stop or lighten up. Also, models
show temperatures increasing through out the day, which may allow
for a change over from snow to rain. All of the watch has been
upgraded to either warnings and advisories. Also, some other zones
have been added to suite of hazards.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 256 AM MST Thu Feb 13 2025
By Friday night snowfall rates decrease as the most elevated
moisture from the atmospheric river exits our area, and upper-level
support weakens. However, lingering PWAT anomalies of around 120-
150% of normal, a passing longwave trough, and orographic lift from
flow transitioning to west to northwesterly will allow for lighter
widespread precipitation through Saturday. Snowfall is expected in
areas of higher terrain, but there is uncertainty in determining the
form of precipitation valleys will receive Friday night. Flow shifts
from westerly to northwesterly Friday night into Saturday morning,
dropping temperatures as colder air advects into the region. This
could allow for a transition from rain to a wintry mix or snow in
the lower valleys overnight. Winter Storm Warnings have now been
issued as 1 to 2 feet of snow is expected across most mountain
ranges, with locally higher amounts possible. Hazardous travel
conditions are anticipated through at least Saturday evening, so be
sure to use caution if traveling.
A brief pause in snowfall is expected after the conclusion of this
winter storm late Saturday night, but light snow returns to the
northern mountains during the day Sunday. PWAT anomalies around 150%
of normal and northwesterly flow will allow for orographically
forced snowfall. On Monday a weak passing disturbance coupled with
slightly elevated atmospheric moisture should allow for light
snowfall to spread across our regions of higher terrain through
Tuesday. This second event seems to be less impactful than the storm
ending Saturday, but could still bring significant snowfall,
especially in our northern and central mountains.
Temperatures generally stay near normal during the forecast period,
but should drop slightly over the weekend as flow shifts to have
more of a northerly component. Early next week flow is anticipated
to briefly transition to zonal, which should raise temperatures a
bit to near or above normal.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1039 AM MST Thu Feb 13 2025
The TAF period begins with quiet weather and partly cloudy skies.
As the day progresses, SCT to OVC cloud coverage will move in
from the west. Widespread snowfall begins this evening
impacting most TAF sites.afternoon Ceilings and visbilities
will drop with this storm, likely impacting flight conditions
and dropping ceilings below ILS breakpoints for prolonged
periods. Snow from this storm is anticipated to continue through
Saturday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 6 PM this evening to 6 PM MST
Saturday for COZ003-014.
Winter Storm Warning from 6 PM this evening to 6 PM MST
Saturday for COZ004-009-010-012-013-017>019.
Winter Storm Warning from 6 AM Friday to 6 PM MST Saturday for
COZ005.
Winter Storm Warning from 6 PM this evening to noon MST Friday
for COZ021>023.
UT...Winter Weather Advisory from 6 PM this evening to 6 PM MST
Saturday for UTZ023-025.
Winter Storm Warning from 6 PM this evening to 6 PM MST
Saturday for UTZ028.
&&
SHORT TERM...KJS
LONG TERM...GF
AVIATION...TGJTHazardous weather outlook, Feb 13, 4:14 AM MST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
414 AM MST Thu Feb 13 2025
COZ001>014-017>023-UTZ022>025-027>029-141115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
414 AM MST Thu Feb 13 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Widespread snowfall is expected tonight and travel impacts are
likely for most mountain passes by Friday morning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered rain and snow showers will linger on Friday with additional
accumulations to the mountains. Another system impacts the region on
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Feb 13, 9:05 AM MST, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
905 AM MST Thu Feb 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Snow 5 WNW Steamboat Springs 40.51N 106.91W
02/12/2025 M2.5 Inch Routt CO Cocorahs
Cocorahs station CO-RT-81 Steamboat Springs
5.3 WNW.
0600 PM Snow Hayden 40.49N 107.25W
02/12/2025 M3.0 Inch Routt CO CO-OP Observer
CO-OP Observer station HAYC2 Hayden.
0700 AM Snow Oak Creek 40.27N 106.96W
02/13/2025 M0.5 Inch Routt CO Cocorahs
Cocorahs station CO-RT-64 Oak Creek 0.4 W.
0700 AM Snow 1 NE Steamboat Springs 40.48N 106.81W
02/13/2025 M0.3 Inch Routt CO Cocorahs
Cocorahs station CO-RT-16 Steamboat Springs
1.1E.
1000 PM Snow Ouray 38.02N 107.67W
02/12/2025 M0.5 Inch Ouray CO Cocorahs
Cocorahs station CO-OR-23 Ouray 0.1 SE.
0647 AM Snow 1 W Edwards 39.65N 106.62W
02/13/2025 M0.1 Inch Eagle CO Cocorahs
Cocorahs station CO-EG-3 Edwards 1.3WNW.
0730 AM Snow 1 W Edwards 39.65N 106.62W
02/13/2025 M0.1 Inch Eagle CO CO-OP Observer
CO-OP Observer station EDRC2 Edwards 1WNW.
&&Local storm report, Feb 13, 10:47 AM MST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1047 AM MST Thu Feb 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow 5 WNW Steamboat Springs 40.51N 106.91W
02/13/2025 M0.2 Inch Routt CO Cocorahs
Cocorahs station CO-RT-80 Steamboat Springs
5.3 WNW.
&&Winter Weather, Eastern Uinta Mountains
- When
- February 13, 11:00 AM MST to February 14, 8:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 4 to 10 inches of snow fell across the area. Wind gusts were in the 45 to 57 mph range at elevations at or above 8,000 feet.
Heavy Snow, La Sal & Abajo Mountains
- When
- February 13, 3:00 PM MST to February 14, 11:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 12 to 25 inches of snow fell across the area with 15 to 20 inches over the La Sal Mountains with 24 to 25 inches of snow over the Abajo Mountains. 12 inches of snow was reported at Monticello 0.4 SW in the lower elevations. Wind gusts stayed below 45 mph.
Winter Weather, Tavaputs Plateau
- When
- February 13, 5:00 PM MST to February 14, 5:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Generally 9 inches of snow fell at East Willow Creek. Wind gusts to 46 mph were reported at Upper P.R. Canyon RAWS.
Winter Weather, Southeast Utah
- When
- February 13, 6:00 PM MST to February 14, 8:00 AM MST
- Where
- Southeast Utah forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Generally 4 to 5 inches of snow fell across the area with 4.7 inches of snow reported at Blanding 0.3 WSW. Wind gusts generally stayed below 25 mph but gusted to 25 mph at times mostly before and after the event.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Montana, February 13 to 15, 20255 deaths · 5 injured · 7 events
- Debris Flows and Flooding in California, February 13 to 14, 20251 death · $70 · 33 events
- Flash Flood and Debris Flows in California, February 13 to 14, 2025$67,000 · 81 kt wind · 67 events
- Winter Storm and Heavy Snow in Washington, February 13 to 14, 20256 injured · $44,000 · 6 events
- Damaging Winds and Lightning Strikes in Alabama, February 13, 2025$317,000 · 50 kt wind · 4 events
- Ice Storm and Winter Storm in Oregon, February 13 to 14, 2025$100,000 · 19 events
- Flash Flooding and Flooding in California, February 13 to 14, 202566 events
- Flooding and High Wind in California, February 13 to 14, 2025$14,000 · 28 events
- Tornado and Flash Flooding in California, February 13, 2025EF0 · 27 events
- Extreme Cold in South Dakota, February 13, 202519 events
- Winter Storm and Heavy Snow in Colorado, February 13 to 15, 202519 events
- Strong Wind in New York, February 13 to 14, 202517 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239669, 1239677, 1239672, 1239679.